Drug Eruptions in Dermatology

Firas Al-Niaimi

Disclosures

Expert Rev Dermatol. 2011;6(3):273-286. 

In This Article

Acneiform Eruptions

This pattern of eruption represents a small percentage of drug-induced skin eruptions. Clinically it presents as a papulo-pustular inflammatory eruption on the face and upper trunk resembling acne vulgaris; however, there are few clues that can aid in differentiating both entities.[70] Drug-induced acne should be considered if

  • The onset is sudden

  • There is worsening of existing acne

  • Comedones are absent

  • Monomorphic appearance of the papules and pustules

  • There is an exposure to a potentially responsible drug

Few drugs can cause acneiform eruptions (Table 1); historically, corticosteroids have been a common cause. However, the new EGF receptor (EGFR) antagonists used in cancer treatment, such as erlotinib, are associated with an acneiform eruption that carries a good prognostic factor for the treatment of the underlying condition as evidence of effect on another organ that expresses EGFR.[71] Withdrawal of the culprit drug and treatment with tetracycline or erythromycin antibiotics is often all that is needed in terms of treatment.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....